Alert archive / Tennessee / Flash Flood Warnings in 2014
Flash Flood Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 8, 2014, 11:48 PM EDT for Claiborne County, Grainger County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2014, 11:48 PM EDT (03:48 UTC)
- Expired
- Sep 9, 2014, 2:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 33 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 12:40 AM EDT | FLASH FLOOD | Tazewell, TN | FLOWING WATER AND DEBRIS IN NEW TAZEWELL ALONG NORTH BROAD ST. SEVERAL CARS NEARLY FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001
WGUS54 KMRX 090348
FFWMRX
TNC025-057-067-VAC105-090645-
/O.NEW.KMRX.FF.W.0009.140909T0348Z-140909T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1148 PM EDT MON SEP 8 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN HANCOCK COUNTY IN EASTERN TENNESSEE...
NORTHERN GRAINGER COUNTY IN EASTERN TENNESSEE...
CLAIBORNE COUNTY IN EASTERN TENNESSEE...
SOUTHWESTERN LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 245 AM EDT
* AT 1146 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER EASTERN CLAIBORNE AND NORTHEAST GRAINGER COUNTIES.
RAINFALL BETWEEN 3 AND 4 INCHES OF RAIN HAVE ALREADY FALLEN. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NEW TAZEWELL...BEAN STATION...TAZEWELL...HARROGATE-SHAWANEE...
CUMBERLAND GAP...EVANSTON...SPRINGDALE...HOWARD QUARTER...THORN
HILL...EWING...LONE MOUNTAIN...ROSE HILL...SANDLICK AND ARTHUR.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO POSSIBLY 2 INCHES ARE POSSIBLE
IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3640 8324 3640 8328 3638 8329 3635 8326
3629 8326 3630 8337 3631 8368 3635 8367
3636 8370 3634 8371 3635 8374 3658 8374
3658 8369 3662 8365 3667 8352 3667 8342
3669 8337 3672 8327
$$
DH1 follow-up statement
626
WGUS74 KMRX 090454
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1254 AM EDT TUE SEP 9 2014
TNC025-057-067-VAC105-090645-
/O.CON.KMRX.FF.W.0009.000000T0000Z-140909T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK TN-GRAINGER TN-CLAIBORNE TN-LEE VA-
1254 AM EDT TUE SEP 9 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
WESTERN HANCOCK...NORTHERN GRAINGER...CLAIBORNE AND SOUTHWESTERN LEE
COUNTIES...
AT 1249 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN ACROSS MAINLY EASTERN PARTS OF CLAIBORNE COUNTY.
MINOR FLOODING WAS REPORTED IN THE NEW TAZEWELL AREA...AND MORE
LIGHT TO MODERATE RAIN WILL CONTINUE IN THE FLASH FLOOD WARNING
AREAS...FOR AT LEAST THE NEXT HOUR.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... NEW
TAZEWELL...BEAN STATION...TAZEWELL...HARROGATE-SHAWANEE...
CUMBERLAND GAP...EVANSTON...SPRINGDALE...HOWARD QUARTER...THORN
HILL...EWING...LONE MOUNTAIN...ROSE HILL...SANDLICK AND ARTHUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3640 8324 3640 8328 3638 8329 3635 8326
3629 8326 3630 8337 3631 8368 3635 8367
3636 8370 3634 8371 3635 8374 3658 8374
3658 8369 3662 8365 3667 8352 3667 8342
3669 8337 3672 8327
$$
TGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 10:39 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 8, 10:39 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1039 PM EDT MON SEP 8 2014 .DISCUSSION...QUICK UPDATE. LATEST SURFACE ANALYSIS SHOWS INVERTED TROUGH MOVING SLOWLY EAST WITH LOW-LEVEL CONVERGENCE STRENGTHENING. HAVE UP POPS AND CONTINUED THROUGH THE OVERNIGHT HOURS. EVEN THOUGH CONVECTION IS LOW TOPPED...MOIST AIRMASS AND SLOW NATURE OF BOUNDARY ARE PRODUCING HEAVY RAINFALL AMOUNTS. MAIN CONCERN WILL REMAIN HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 89 68 92 / 40 10 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 87 67 90 / 30 10 10 20 OAK RIDGE, TN 66 87 67 90 / 40 10 10 20 TRI CITIES AIRPORT, TN 59 86 62 88 / 30 20 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Sep 8, 3:09 AM EDT, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 309 AM EDT MON SEP 8 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 309 AM EDT MON SEP 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AT THIS TIME IT APPEARS THAT CONVECTION THAT OCCURS THROUGH MUCH OF THE PERIOD WILL REMAIN NON-SEVERE. HOWEVER...ON THURSDAY A STRONGER STORM SYSTEM WILL BUILD INTO THE SOUTHERN APPALACHIAN REGION AND THUNDERSTORMS THAT FORM AHEAD OF THE SYSTEM'S COLD FRONT COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED FOR THE NEXT SEVERAL DAYS.
In the hours before
Special weather statement, Sep 8, 7:00 PM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT MON SEP 8 2014
NCZ060-TNZ087-082345-
CHEROKEE NC-SOUTHEAST MONROE TN-
700 PM EDT MON SEP 8 2014
...SPECIAL WEATHER STATEMENT...
AT 659 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF MURPHY...MOVING EAST AT 5 TO 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...CULBERSON...HIAWASSE DAM...HOT HOUSE...UNAKA...
MARBLE AND VIOLET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. HOURLY RAINFALL RATES UP TO 1 INCH OR MORE ARE
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3499 8432 3522 8429 3527 8423 3526 8420
3533 8403 3524 8401 3522 8397 3526 8384
3524 8374 3525 8371 3520 8373 3519 8371
3511 8391 3505 8397 3502 8396 3499 8401
TIME...MOT...LOC 2259Z 250DEG 10KT 3518 8412
TGSpecial weather statement, Sep 8, 11:17 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1117 PM EDT MON SEP 8 2014
TNZ068-084>086-090400-
NORTHWEST MONROE TN-LOUDON TN-MCMINN TN-MEIGS TN-
1117 PM EDT MON SEP 8 2014
...SPECIAL WEATHER STATEMENT...
AT 1115 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DECATUR...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...SWEETWATER...MADISONVILLE...DECATUR...ENGLEWOOD...NIOTA...
PHILADELPHIA...HILLSVIEW...CLEAR WATER...MURRAY STORE AND RICEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. HOURLY RAINFALL RATES UP TO 1 INCH PER HOUR ARE
LIKELY WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3534 8492 3563 8472 3566 8462 3564 8462
3565 8459 3566 8457 3567 8454 3568 8452
3571 8442 3544 8436 3535 8486 3536 8488
3535 8488
TIME...MOT...LOC 0315Z 260DEG 12KT 3554 8468
TGSpecial weather statement, Sep 8, 11:47 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EDT MON SEP 8 2014
TNZ015-016-038>040-042-070-090430-
NORTHWEST COCKE TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-HAMBLEN TN-
GRAINGER TN-NORTHWEST GREENE TN-
1147 PM EDT MON SEP 8 2014
...SPECIAL WEATHER STATEMENT...
AT 1145 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SNEEDVILLE TO NEAR
MORRISTOWN TO NEAR DANDRIDGE...AND MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...NEWPORT...ROGERSVILLE...DANDRIDGE...SNEEDVILLE...BEAN
STATION...WHITE PINE...BANEBERRY...PARROTTSVILLE...RUSSELLVILLE...
MOSHEIM...BULLS GAP...LOWLAND...KYLES FORD...EVANSTON...MCCLOUD...
TREADWAY...ROMEO...ST. CLAIR AND KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. HOURLY RAINFALL RATES GREATER THAN ONE INCH
PER HOUR ARE POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3659 8292 3628 8292 3593 8312 3597 8351
3625 8335 3660 8332
TIME...MOT...LOC 0345Z 264DEG 12KT 3656 8329 3627 8331 3605 8344
TGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:02 PM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 118 min |
| Sep 8, 10:02 PM EDT | Areal Flood Advisory | MRX | Claiborne, Union | 118 min |
| Sep 8, 11:17 PM EDT | Special Weather Statement | MRX | McMinn | 43 min |
| Sep 8, 11:47 PM EDT | Special Weather Statement | MRX | Hamblen, Hancock, Hawkins, Jefferson | 43 min |
Nearby
Flash Flood Warnings in Tennessee, 2014Flash Flood Warnings in Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.